Skip Navigation LinksHome > January 2010 - Volume 110 - Issue 1 > NEW WARNINGS ABOUT IMMUNOSUPPRESSIVE DRUGS
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000366059.59970.73
Drug Watch

NEW WARNINGS ABOUT IMMUNOSUPPRESSIVE DRUGS

Aschenbrenner, Diane S. MS, APRN, BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The FDA is requiring that a warning be added to the labeling of the immunosuppressive drugs sirolimus, cyclosporine, cyclosporine modified, mycophenolate mofetil, and mycophenolic acid, emphasizing the association between their use and opportunistic infections, including activation of latent viral infections such as BK virus–associated nephropathy.

* BK virus nephropathy is most common in patients who have undergone kidney transplantation and can lead to loss of the allograft.

* The labeling of mycophenolate mofetil has been further revised to warn that cases of pure red cell aplasia have been reported with use of the drug.

The BK virus is a common virus that infects large portions of the population, normally without any serious effects. However, in immunosuppressed patients the virus can adversely affect kidney function. The Food and Drug Administration is requiring new warnings to be added to the labeling of the immunosuppressive drugs sirolimus (Rapamune and generic), cyclosporine (Sandimmune, generics, and others), cyclosporine modified (Neoral and generics), mycophenolate mofetil (CellCept and generics), and mycophenolic acid (Myfortic), indicating that patients undergoing therapy with these drugs are at greater risk for opportunistic infections, including activation of latent viral infections such as BK virus–associated nephropathy. The activation of BK virus–associated nephropathy occurs mostly in renal transplantation patients and can lead to loss of the allograft. The product labeling of the immunosuppressant tacrolimus (Prograf) already contains a warning about the activation of this virus, and the revision of the labeling of the other immunosuppressants emphasizes the risk posed in the use of all such drugs. The principal reason for the impairment of graft function in BK virus nephropathy is severe tubular damage with lysis and necrosis of infected cells and denudation of protective tubular basement membranes. A kidney biopsy is necessary to diagnose the presence of BK virus–associated nephropathy (the virus causes changes in tubular epithelial cells). Treating BK virus by lowering the dose of the immunosuppressant has proven to be effective in some renal transplantation patients, but it can lead to allograft rejection. Nurses should closely monitor kidney function in patients taking any of these drugs.

The labeling of mycophenolate mofetil has been revised to also indicate that cases of pure red cell aplasia (PRCA) have been reported in patients taking the drug in combination with other immunosuppressive agents. PRCA is a type of anemia in which red blood cell precursors in the bone marrow are almost entirely absent, while white blood cell and platelet precursors are not affected. Anemia in PRCA ranges from subclinical to severe. Patients with severe anemia present with weakness, tachycardia, and dyspnea. The relative contribution of other immunosuppressants and their combinations in immunosuppressive regimens to the development of PRCA is not known. Health care providers should regularly assess the red blood cell count in patients taking mycophenolate mofetil, and nurses should instruct patients taking the drug to alert their physician immediately if they have signs or symptoms of a low count, such as unusual weakness or tiredness, abnormal bleeding or bruising, fever, sore throat, or pallor.

© 2010 Lippincott Williams & Wilkins. All rights reserved.

Login